Vancomycin IV push in the OR - page 3

by

20,756 Views | 34 Comments

Hi! I need some help from my OR colleagues. Recently we've had physician and anesthesiology groups giving Vancomycin IV push to anesthetized patients within the OR setting. I'm a broad-spectrum CNS with NO operating room... Read More


  1. 1
    Quote from JeannieM
    Hi! I need some help from my OR colleagues. Recently we've had physician and anesthesiology groups giving Vancomycin IV push to anesthetized patients within the OR setting. I'm a broad-spectrum CNS with NO operating room experience, and this has been brought to my attention as a patient advocacy issue. I've done a websearch and litsearch and haven't found anything. Is giving Vanc. IVP now a common practice in these settings, and if so, have you seen "red man syndrome" or other negative effects? Thanks so much for the help. JeannieM
    :angel2::angel2:I have seen the what happens when vanco is given IVP Our patient had a cardiac arrest thank God she came back without any problems...never never give Vanco IVP.....redneck syndrome occurs when the vanco infusion is given too fast...
    kandycane likes this.
  2. 1
    Vanco to anethasize? It is an Antibiotic, that can cause anaphalactic shock. typical dose/ rate is 1 gm over 1-2 hrs...not push. Vanco stimulates release of histamines, and redman syndrome is one indicator that it is given to fast. I would think you need to bring this behaviour up, as a nurse you are subject to leagl responsibility along with the person pushing the med. Be the patient advocate, it is potentially life threatening.
    kandycane likes this.
  3. 0
    Quote from dawg07
    Vanco to anethasize? It is an Antibiotic, that can cause anaphalactic shock. typical dose/ rate is 1 gm over 1-2 hrs...not push. Vanco stimulates release of histamines, and redman syndrome is one indicator that it is given to fast. I would think you need to bring this behaviour up, as a nurse you are subject to leagl responsibility along with the person pushing the med. Be the patient advocate, it is potentially life threatening.
    A nurse is not liable for the direct actions of an anesthesiologist or surgeon. Yes you should be a patient advocate, but you're not liable for THEIR actions.
  4. 1
    Hello,

    I've never heard of Vanco being "pushed" for multiple reasons. The amount of medication that is being used needs to be diluted to help with excretion. The pH of the vanco is comparible to liquid draino and is very irritating to veins and the risk of reaction. I'm sure there are more.

    3 years ago I had knee surgery and developed cellulitis post op which led to cultures testing +MRSA in my aspirate from my knee joint. I had a PICC line placed and was put on Vanco 1.5 Gm BID. A home health RN came to my house for the first infusion to watch for s/s of reaction. Immediately within the first 15 minutes I developed Red Man Syndrome. My skin was on fire, bright red and completely irritated. The infusion was slowed down and from then on I had to pre-medicate with 50mg IV benadryl prior to each dose. I was very lucky in that 4-5 hours after the infusion my skin would return to a pink hue compared to the bright red fire rash I had After 6 weeks of therapy the PICC and Vanco were stopped!!!

    I'm suprised they're using Vanco as a first line drug in the OR? Have these patient's had positive culture results? Usually vanco is not a first line antibiotic due to all of the antibiotic resistance.

    Anesthiology tends to take a lot of liberty in my facility. I have gotten a fresh CABG straight from OR and they have primacor infusing with a unit of PRBC's...propofol infusing with drugs when it should have it's own dedicated line. I would certainly further look into this with your pharmacy staff and nurse manager. There are a lot of reasons to give Vanco slowly and I'm not sure why one would want to push such a risky drug....Hope to hear the conclusion....

    LCRN
    kandycane likes this.
  5. 1
    Quote from LCRN

    Anesthiology tends to take a lot of liberty in my facility. I have gotten a fresh CABG straight from OR and they have primacor infusing with a unit of PRBC's...propofol infusing with drugs when it should have it's own dedicated line. I would certainly further look into this with your pharmacy staff and nurse manager. There are a lot of reasons to give Vanco slowly and I'm not sure why one would want to push such a risky drug....Hope to hear the conclusion....

    LCRN
    Lots of things are different in the OR, and are perfectly fine IN THE OR (such as running a propofol infusion with other meds), but pushing Vanco is not one of them.
    kandycane likes this.
  6. 0
    Were they pushing into a central line?
  7. 0
    Quote from jwk
    Lots of things are different in the OR, and are perfectly fine IN THE OR (such as running a propofol infusion with other meds), but pushing Vanco is not one of them.

    I was referring to what goes on in the facility that I work in. Propofol as a continuous drip regardless of it's place of use...OR, GI suite, Cath lab or the multiple ICU's and wherever else it is used per protocol must have it's own dedicated line. The bottle as well as the tubing needs to be changed Q 12 hours due to it's high lipid content. I was not referring to - if propofol is being pushed through a carrier line.

    This was only an example of what occurs, however this is against policy in my facility and is not "perfectly" fine occurring in the OR because when the patient is transferred to ICU, intervention must be taken and gtts have to be changed around.
  8. 0
    I have witnessed anesthesiologists run blood with LR or D51/2NS in the OR. They routinely disregard the "rules". They do what they can and have gotten away with. Until they have a negative outcome from something, they will continue to do it. We can question them, but cannot physically prevent them from doing what the do. The are licenced(hopefully!) and I chart what I see. I think that reporting unsafe practices is the right thing to do, after that, its not your problem.
  9. 0
    Quote from sharann
    I have witnessed anesthesiologists run blood with LR or D51/2NS in the OR. They routinely disregard the "rules". They do what they can and have gotten away with. Until they have a negative outcome from something, they will continue to do it. We can question them, but cannot physically prevent them from doing what the do. The are licenced(hopefully!) and I chart what I see. I think that reporting unsafe practices is the right thing to do, after that, its not your problem.
    If you have a problem with something your anesthesiologists do, you should ask them, or ask someone in OR or risk management. If you have something that you think needs to be reported in writing, it should go on an incident report (or QI form or whatever your hospital calls them), but NOT the patient's medical record. I think your risk management people would tell you the same thing.

    And although the original discussion was about pushing vanco, there are a lot of things that anesthesia staff will do differently that others may not understand the rationale behind. Don't automatically assume that you're correct and they're not just because they're doing things differently.
  10. 1
    Quote from JeannieM
    Hi! I need some help from my OR colleagues. Recently we've had physician and anesthesiology groups giving Vancomycin IV push to anesthetized patients within the OR setting. I'm a broad-spectrum CNS with NO operating room experience, and this has been brought to my attention as a patient advocacy issue. I've done a websearch and litsearch and haven't found anything. Is giving Vanc. IVP now a common practice in these settings, and if so, have you seen "red man syndrome" or other negative effects? Thanks so much for the help. JeannieM
    I'm not in the OR, but rather on the floor in the transplant unit. We give it quite frequently. Diluted in a bag of NS, it causes "red man syndrome." I'm assuming you mean, rash. So I'm sure, given as IVP, it'll have the same effect, if not worse.
    kandycane likes this.


Top